Coumadin, or its generic alternative, warfarin (WAR-far-in), has some nasty side effects. First and foremost, many of the seniors prescribed this drug look as though they have been beaten with a bat. Their skin is frail; thin and easily ruptured and they bruise like in a bar brawl. Sometimes those taking Coumadin can bleed severely, creating a fatal situation.
This immense bleeding is most likely to occur at the initiation of treatment or if the senior has been prescribed high doses of the drug. This can be especially dangerous if the person has had a history of stomach or bowel bleeding, high blood pressure, stroke or “mini-stroke” (transient ischemic attacks, also known as TIAs), serious heart disease, anemia, cancer, certain genetic factors or kidney problems.
Seniors 65 years or older, have had a recent injury or surgery or that have been taking Coumadin for extended periods of time are also at a greater risk for bleeding. This is another reason why blood tests called international normalized ratios, or INRs, are conducted.
In addition, other tests such as an eg, prothrombin time or a PT will be regularly conducted for patients prescribed Coumadin. It is vital to discuss with all doctors the effects of other prescriptions, and changes in diet or any other factor you believe could contribute negatively while taking Coumadin. Any changes should be discussed immediately – especially if worse or varying bleeding or bruising begins to occur.
Other bleeding issues could very well include the following: bleeding gums, bloody or coffee ground-like vomiting, coughing up blood, dizziness, increased bleeding if senior gets a cut, increased menstrual or vaginal bleeding, nosebleeds, pain, swelling or discomfort of any sort, pink or brown urine, red or black stools, unusual headaches or weakness.
If you are a caregiver that realizes that With Age Comes Respect, you will study up on the effects of Coumadin/Warfarin and know what to do in case an issue arises!